Alert archive / Virginia / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 47, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 31, 2007, 2:03 PM EDT for Carroll County, Virginia. It was in force for 69 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2007, 2:03 PM EDT (18:03 UTC)
- Expired
- May 31, 2007, 3:12 PM EDT
- In force
- 69 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Carroll County, VA
The radar
The Roanoke radar (KFCX), 50 km from the middle of the area, began a volume at 18:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 2:15 PM EDT | HAIL 0.75 | Hillsville, VA | PENNY HAIL REPORTED IN HILLSVILLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.1 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 230 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 1052 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 311803
SVRRNK
VAC035-311930-
/O.NEW.KRNK.SV.W.0047.070531T1803Z-070531T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
203 PM EDT THU MAY 31 2007
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN CARROLL COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 330 PM EDT
* AT 200 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
HILLSVILLE...AND MOVING NORTH AT 5 MPH.
* LOCATIONS IMPACTED INCLUDE...
HILLSVILLE...
DUGSPUR...
SYLVATUS...
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3670 8090 3666 8068 3683 8056 3692 8061
3685 8083
$$
RCS2 follow-up statements
000
WWUS51 KRNK 311835
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
235 PM EDT THU MAY 31 2007
VAC035-311930-
/O.CON.KRNK.SV.W.0047.000000T0000Z-070531T1930Z/
CARROLL VA-
235 PM EDT THU MAY 31 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR CENTRAL CARROLL COUNTY...
AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED BETWEEN HILLSVILLE AND SYLVATUS...MOVING WESTERLY AT 5 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GALAX
HILLSVILLE AIRPORT.
HAIL UP TO THREE QUARTERS OF AN INCH IN DIAMETER OR PENNY SIZE HAS
BEEN REPORTED IN HILLSVILLE WITH THIS STORM. IF YOU ARE IN THE PATH
OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.
LAT...LON 3670 8090 3669 8081 3680 8067 3689 8067
3685 8083
$$
RCS000
WWUS51 KRNK 311912
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
312 PM EDT THU MAY 31 2007
VAC035-311920-
/O.CAN.KRNK.SV.W.0047.000000T0000Z-070531T1930Z/
CARROLL VA-
312 PM EDT THU MAY 31 2007
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CARROLL COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING OVER
CARROLL COUNTY HAS WEAKEN...THEREFORE THE WARNING HAS BEEN
CANCELLED. TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL
WEATHER SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.
LAT...LON 3670 8090 3669 8081 3680 8067 3689 8067
3685 8083
$$
RCSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 1:15 PM EDT, 48 minutes earlier.
Area forecast discussion, May 31, 1:15 PM EDT, 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 115 PM EDT THU MAY 31 2007 .SYNOPSIS... A RIDGE OF HIGH PRESSURE AT THE SURFACE AND ALOFT OVER THE MID ATLANTIC REGION WILL DRIFT SOUTHEAST AND OFF THE COAST BY THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... BASED ON LATEST ANALYSIS AND WRF/RUC WILL NUDGE POPS UP TO HIGHER CHANCE NW THIS AFTERNOON AND LEAVE ISOLATED OVER THE SE WHERE 12Z RAOBS SHOW LESS RH ALOFT UNDER THE RIDGE. MORE SUPPORT ALOFT PER UPSTREAM S/W PLUS BETTER PWATS INTO LOW LEVEL WEAKNESS ALSO SUPPORTS MORE COVERAGE NW AGAIN THIS AFTERNOON GIVEN 2K CAPES. HOWEVER PATCHY AC MAY LIMIT EARLY HEATING ACROSS PARTS OF THE MOUNTAINS SO THINK COVERAGE MAY BE A BIT SLOWER TO INIT DESPITE SLIGHTLY LOWER CONVECTIVE TEMPS. ALSO TRIMMING HIGHS DOWN A LITTLE IN SPOTS OVER THE SW GIVEN EARLY CLOUDS AND CLOSER TO LAV HIGHS. DESPITE RELATIVELY MODEST INSTABILITY...ATMOSPHERIC FLOW REMAINS EXTREMELY WEAK WITH LIMITED OR NO SHEAR...IMPLYING OUTFLOW DOMINATED CONVECTION AND RANDOM MOVEMENT ACCENTUATED BY LOCAL TOPOGRAPHIC INFLUENCES. WITH RELATIVELY HIGH FREEZING LEVELS AND WET BULB ZERO HEIGHTS...AND FORECAST SOUNDINGS SHOWING ONLY A MARGINAL INVERTED-V SIGNATURE RESTRICTED TO THE SOUTHWESTERN ZONES...SEVERE WEATHER THREAT IN THE BLACKSBURG FORECAST AREA WILL AGAIN BE MINIMAL AND SHORT LIVED. CONCERN WILL BE CENTERED AROUND POTENTIAL FOR ISOLATED HEAVY RAINFALL CONSIDERING THE ANTICIPATED SLOW MOVEMENT OF ANY STORM THAT DEVELOPS OVER THE HIGHER TERRAIN THIS AFTERNOON. OTHERWISE...THE SUMMER DOLDRUMS WILL PERSIST WITH LITTLE SIGNIFICANT CHANGE TO FORECAST FROM DAY TO DAY EXPECTED. OVERNIGHT LOWS TONIGHT SHOULD AGAIN RANGE FROM THE MID AND UPPER 50S IN THE COOLER SHELTERED VALLEYS OF THE WEST WHERE SOME LATE NIGHT PATCHY FOG IS POSSIBLE...TO THE 60S ELSEWHERE. HARD TO BEAT GUIDANCE WITH THIS TYPE OF SETUP...AND THEREFORE ONLY DEVIATED A DEGREE OR TWO BASED ON WHICH GUIDANCE SET HAS PERFORMED BEST RECENTLY AT EACH PARTICULAR FORECAST POINT. && .SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/... NEAR TERM FORECAST DISCUSSION (ABOVE) APPLIES FOR THE REST OF THE WORK WEEK. WILL OBSERVE A PERSISTENCE FORECAST AS THE SURFACE AND UPPER RIDGE OVER THE AREA MOVES ONLY SLOWLY SOUTHEASTWARD. NO CHANGE IN AIRMASS AND NEUTRAL TEMPERATURE ADVECTION SHOULD ASSURE THAT TEMPERATURES AND THREAT OF PRECIPITATION REMAINS NEARLY IDENTICAL FROM DAY TO DAY ACROSS THE FORECAST AREA...AND MAINLY FOR THE SAME METEOROLOGICAL REASONS. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... LESS THE OPERATIONAL GFS...THE ECMWF AND GFS ENSEMBLES ARE IN FAIR AGREEMENT FOR THIS TIMEFRAME...REGARDING THE LOW WHICH WILL FORM IN THE GULF THEN TRACK UP THE COAST...OR FARTHER EAST IF ONE WERE TO FOLLOW THE OP GFS. FURTHERMORE...SREF WIND PANELS DONT SHOW ANY TYPE OF ANOMALOUS UPSLOPE FLOW...WHICH IF IT DID EXIST MAY RAISE CONCERN ABOUT WATER PROBLEMS IN FAVORED SPOTS LATE THIS WEEKEND. THE MOST RECENT NAM IS AN INLAND OUTLIER...AND WAS DISREGARDED FOR NOW. SEEMS AS THOUGH THE NAM-WRF IS SHOWING ITS TYPICAL BIAS OF OVERDOING CLOSED H5 SYSTEMS NEAR THE END OF ITS RUN. ALTHOUGH A FEW DAYS AWAY...CURRENT THINKING IS THAT THE GULF SYSTEM WILL PASS FAR ENOUGH TO OUR EAST...SO THAT OUR PRECIP WILL ARRIVE WITH THE STORM AND COLD FRONT MOVING INTO THE GREAT LAKES. FOLLOWED HPCS THINKING...WHICH SLOWED THE ARRIVAL OF PRECIP DOWN ABOUT 6-12 HRS FROM PREVIOUS FORECASTS...AS ITS QUITE OBVIOUS THAT THE ENSEMBLE MEAN IS SLOWER THAN THE OP GFS..WHICH PUTS BEST CHCS FOR RAIN LATE SUNDAY INTO MONDAY FIRST HALF. ENSEMBLES WERE MORE PESSIMISTIC WITH POPS ON TUESDAY...AS A FEW DISTURBANCES PASS ALONG THE SOUTHERN EDGE OF THE EASTERN TROUGH...SO DID HOLD WITH SLT CHC POPS WEST OF THE BLUE RIDGE...ALTHOUGH ENOUGH DRY AIR MAY E PRESENT IN THE MID LEVELS TO KEEP THIS MORE OR LESS SPRINKLES. WITH ENSEMBLE H850 TEMPS IN THE 8-11C RANGE NEAR THE END OF THE LONG TERM...SHOULD BE ABLE TO SNEAK OUT SOME COOLER EVENINGS WEST OF THE BLUE RIDGE. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... LIGHT WINDS COMBINING WITH LOW LEVEL MOISTURE WILL RESULT IN AREAS OF FOG AND HAZE THROUGH AROUND 13Z. MVFR CONDITIONS ARE LIKELY AT KROA AND KDAN...WITH IFR-LIFR CONDITIONS IN SHELTERED VALLEYS OF THE WEST SUCH AS AT KLWB. ALL AREAS SHOULD SEE RETURN TO VFR CONDITIONS BY 1330Z. WIDELY SCATTERED THUNDERSTORMS WILL AGAIN DEVELOP IN 16Z-21Z TIME FRAME...WITH PERHAPS SOME ISOLATED DEVELOPMENT OVER THE SOUTHWESTERN MOUNTAINS BEGINNING A BIT EARLIER. VCTS HAS BEEN MAINTAINED AT KROA...KLWB AND KBLF TERMINAL FORECAST POINTS WHERE CONVECTIVE INITIATION IS THE MOST PROBABLE. SOME LOCALIZED IFR CONDITIONS ARE POSSIBLE IN SOME OF THE STRONGER STORMS...ALTHOUGH THE CHANCE OF A RESTRICTION AT ANY TAF POINT IS EXCEEDINGLY LOW AND THEREFORE NOT INCLUDED IN THE FORECAST. MORNING MVFR FOG AND HAZE...WITH LOCALIZED IFR CONDITIONS...ARE EXPECTED ONCE AGAIN TONIGHT IN 08Z-12Z TIME FRAME. FRIDAY THROUGH SATURDAY...WILL CONTINUE WITH A PERSISTENCE FORECAST FOR EARLY MORNING MVFR FOG AND HAZE FOLLOWED BY AFTERNOON WIDELY SCATTERED THUNDERSTORMS. CONDITIONS WILL REMAIN VFR DURING THE DAYTIME PERIODS OUTSIDE OF THUNDERSTORM ACTIVITY. BY SUNDAY...THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL INCREASE ALONG WITH ASSOCIATED MVFR/IFR CONDITIONS AS WEATHER DISTURBANCES APPROACH THE AREA FROM THE SOUTH AND WEST. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...WERT NEAR TERM...JH/WERT SHORT TERM...WERT LONG TERM...KM AVIATION...JH/KK/WERT
Hazardous weather outlook, May 31, 4:42 AM EDT, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 442 AM EDT THU MAY 31 2007 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-010845- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 442 AM EDT THU MAY 31 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. WERT
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 2:58 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 66 min |
| May 31, 3:10 PM EDT | Severe Thunderstorm Warning | RNK | Craig | 65 min |
| May 31, 3:14 PM EDT | Severe Thunderstorm Warning | RNK | Bath | 76 min |
| May 31, 3:39 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke | 49 min |
| May 31, 3:52 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 68 min |
| May 31, 4:31 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke, City of Salem | 35 min |
| May 31, 4:33 PM EDT | Severe Thunderstorm Warning | RNK | Bath | 72 min |
| May 31, 5:34 PM EDT | Severe Thunderstorm Warning | RNK | Rockbridge, City of Lexington | 71 min |
| May 31, 6:05 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 70 min |
| May 31, 6:07 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 53 min |
| May 31, 6:28 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 62 min |
| May 31, 7:13 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 92 min |
| May 31, 7:22 PM EDT | Flash Flood Warning | RNK | Amherst | 4 hr |
| May 31, 7:56 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 64 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.